MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0101
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code Thrombosis (2100)
Date of Event 12/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using a penumbra smart coil (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced the smart coil into the target vessel using a non-penumbra microcatheter and used the handle to detach it; however, the smart coil failed to detach.The distal end of the smart coil was pulled back into the microcatheter and was re-advanced into the aneurysm.The physician then made a second attempt, but the smart coil did not detach.It was reported that the smart coil pet lock was separated.The smart coil then unintentionally detached while being re-advanced into the aneurysm, but before reaching optimal position.The tail of the smart coil did not hang into the basilar artery but in the aneurysm neck.Some thrombus formation was observed due to additional coil repositioning; however, after lysis and waiting, the thrombus disappeared and showed a good final result.The procedure was ended at this point and there was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken and pull tube was retracted at the proximal end of the pusher assembly.The pusher assembly had kinks approximately 4.0 cm, 18.0 cm, 39.0 cm, 53.0 cm, 67.0 cm and 93.0 cm from the proximal end.The distal detachment tip (ddt) was undamaged and had coagulated blood within the distal tip.Conclusions: evaluation of the returned smart coil pusher assembly revealed a retracted pull tube and coagulated blood within the ddt.If there is coagulated blood within the ddt while the pull tube is retracted, the proximal constraint sphere may become stuck disallowing the embolization coil from detaching.This likely contributed to the reported failure to detach.It was reported that the embolization coil detached while re-advancing the smart coil into the target vessel.This manipulation of the smart coil likely assisted in the detachment of the stuck coil.The returned handle was tested using a handle test fixture and performed within specification.Further evaluation revealed bends along the pusher assembly.These kinks were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00072.Device evaluated by mfr: placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8242310
Report Number3005168196-2019-00071
Device Sequence Number2154549
Product Code HCG
UDI-Device Identifier00814548015163
UDI-Public00814548015163
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2023
Device Catalogue Number400SMTXSFT0101
Device Lot NumberF84117
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/14/2018
Supplement Date Received by Manufacturer02/05/2019
Initial Report FDA Received Date01/11/2019
Supplement Report FDA Received Date03/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Date Report Sent to FDA01/01/2005